Kansas, 2014

Hail in Kansas, May 22, 2014

May 22, 2014 · NWS GID · 1 event in 1 county or zone

A small bow echo tracked through North Central Kansas after the midnight hour on this Thursday. The bow tracked across northwestern Kansas during the mid to late evening hours, but it weakened as it progressed into Phillips and Rooks counties around midnight.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A small bow echo tracked through North Central Kansas after the midnight hour on this Thursday. The bow tracked across northwestern Kansas during the mid to late evening hours, but it weakened as it progressed into Phillips and Rooks counties around midnight. However, around 1:00 a.m. CDT, the short line segment of storms strengthened as it entered Osborne and Smith counties. Other scattered storms also began developing along Interstate 70, with northeastward movement toward North Central Kansas. There was a single report of 1 inch hail over extreme southern Osborne county. Radar did suggest that a few other spots might have received severe hail, but the time of the night and the lack of population precluded receiving additional reports. The mesonet stations affected by these storms only measured wind gusts to near 40 MPH.

These storms originally formed over Colorado due to easterly upslope flow, north of a stationary front that extended across central and southern Kansas. This did create a pattern of warm air advection and frontogenesis, since the thermal ridge was over central Kansas. In the upper levels, a warm subtropical high was over the Gulf Coast and a cut-off low was over Nevada and California. A ridge extended northwest, between between these two features, over the Central Plains. Southwest flow in the mid-levels provided steep lapse rates, resulting in MUCAPE of 1000-2000 J/kg. Effective shear was 40 to 50 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 21, 11:33 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, May 21, 11:33 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1233 AM CDT THU MAY 22 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 310 PM CDT WED MAY 21 2014

SHOWERS AND THUNDERSTORMS HAVE ALREADY DEVELOPED THIS AFTERNOON
ACROSS THE HIGH PLAINS AND ALONG THE FRONTAL BOUNDARY TO OUR
SOUTHWEST. WITH PLENTY OF INSTABILITY TO WORK WITH...ESPECIALLY
ACROSS MUCH OF NORTH CENTRAL KANSAS...EXPECT ADDITIONAL SHOWERS
AND THUNDERSTORMS TO DEVELOP AS THE UPPER LEVEL WAVE ACROSS
NORTHERN NEW MEXICO LIFTS INTO THE CENTRAL PLAINS THIS EVENING AND
OVERNIGHT. EXPECT THE POSSIBILITY FOR A FEW STRONG TO SEVERE
STORMS TO DEVELOP ESPECIALLY ACROSS OUR SOUTHERN COUNTIES...AS
THERE IS A SHARP DECREASE IN BOTH INSTABILITY AND SHEAR AS YOU
WORK FURTHER NORTH. SPC MESOANALYSIS PAGE SHOWS THIS NICELY...AND
NOT SURPRISED THAT THE SLIGHT RISK FOR SEVERE STORMS WAS SHIFTED
A BIT CLOSER TO THE STATE LINE WITH THE LATEST UPDATE. THAT
SAID...CANNOT COMPLETELY RULE OUT A STRONG STORM SOUTH OF I80 AND
NORTH OF THE STATE LINE OVERNIGHT AS THE STORMS SPREAD
NORTH...BUT BEST POTENTIAL FOR SEVERE WEATHER IS DEFINITELY
FURTHER SOUTH ACROSS NORTH CENTRAL KANSAS.

WHILE MODEL GUIDANCE IS STILL HIT AND MISS WITH ACTIVITY
OVERNIGHT...LATEST NAM/RAP/HRRR ALL INDICATE AT LEAST SCATTERED
ACTIVITY...SO CONFIDENCE IS INCREASING THAT MOST AREAS WILL SEE
SOME ACTIVITY BY DAYBREAK THURSDAY. THEN AS WE TRANSITION INTO THE
DAYTIME HOURS...THERE MAY BE A BRIEF LULL IN ACTIVITY...BUT YET
ANOTHER UPPER LEVEL DISTURBANCE IS EXPECTED BY AFTERNOON...AND
KEPT THE POTENTIAL FOR THUNDERSTORMS ACROSS THE ENTIRE AREA
THROUGH THE DAYTIME HOURS. WITH INCREASED CLOUD COVER AND SOME
SHOWERS AROUND...EXPECT TEMPERATURES TO BE A FEW DEGREES COOLER
ACROSS THE AREA ON THURSDAY...GENERALLY IN THE MID TO UPPER 70S
ACROSS THE NORTH...AND LOWER 80S ACROSS NORTH CENTRAL KANSAS. ONCE
AGAIN...COULD SEE A STRONG THUNDERSTORM ON THURSDAY...BUT BETTER
SHEAR AND INSTABILITY IS EXPECTED TO BE JUST WEST OF OUR FORECAST
AREA AT THIS TIME.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 310 PM CDT WED MAY 21 2014

MAIN FORECAST CONCERNS WILL BE CHANCES FOR THUNDERSTORMS NEARLY
EVERY PERIOD AND TEMPERATURES.

AN UPPER LEVEL LOW IN THE SOUTHERN ROCKIES WILL MOVE FROM THE
ROCKIES INTO THE PLAINS THROUGH TUESDAY. WHILE THE UPPER LOW IS IN
THE ROCKIES...THERE WILL BE SEVERAL WAVES THAT MOVE INTO THE AREA
THROUGH SATURDAY. EACH OF THE WAVES HAS THE POTENTIAL FOR PRODUCING
SOME SHOWERS AND THUNDERSTORMS. IT CERTAINLY WILL NOT BE RAINING ALL
OF THE TIME...BUT AS EACH WAVE MOVES THROUGH THERE IS SOME
POTENTIAL. THROUGH THE END OF THE WEEK...THE BEST CHANCES WILL BE
LIKELY BE DURING THE AFTERNOONS NEAR A NEARLY STATIONARY FRONT
ACROSS KANSAS. THEN DURING THE NIGHT TIME THUNDERSTORMS FROM THE
HIGH PLAINS WILL MOVE INTO THE AREA.

INTO THE WEEKEND THE UPPER LOW MOVES OUT OF THE ROCKIES AND THE
STATIONARY FRONT SINKS TO THE SOUTH AND WEAKENS. THERE IS STILL
PLENTY OF MOISTURE AROUND AND THUNDERSTORM CHANCES WILL CONTINUE FOR
THE WEEKEND. FOR MONDAY AND TUESDAY THE UPPER LOW WEAKENS A LITTLE
BUT THE TROUGH IS ACROSS THE CENTRAL PLAINS. WILL CONTINUE THE
THUNDERSTORM CHANCES...BUT BY TUESDAY THE PRECIPITATION WILL FINALLY
START TO MOVE EAST OF THE AREA. WITH THE TROUGH TO THE EAST...WILL
LEAVE DRY CONDITIONS ACROSS THE AREA TUESDAY NIGHT INTO WEDNESDAY.

TEMPERATURES WILL BE FAIRLY STEADY THROUGH THE PERIOD WITH UPPER 70S
TO LOWER 80S FOR HIGHS AND AROUND 60 FOR LOWS.

&&

.AVIATION...(FOR THE 06Z GRI TAF THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1232 AM CDT THU MAY 22 2014

REST OF TONIGHT: MULTI-LAYERED VFR CLOUDS WILL INVADE AND DESCEND
WITH MVFR RAIN MOVING IN BY 08Z. CANT RULE OUT SOME THUNDER BUT
WILL AMEND THE TAF TO INCLUDE TSRA IF TRENDS WARRANT. WINDS WILL
REMAIN NE-ENE BELOW 10 KTS. CONFIDENCE: HIGH

THU: RAIN WILL END PRIOR TO DAYBREAK LEAVING VFR CONDITIONS. MOST
OF THE DAY SHOULD BE DRY. NOT SURE EXACTLY WHEN OR IF TSTMS WILL
REDEVELOP AS A FORCING MECHANISM IS LACKING. WINDS WILL SHIFT TO
THE E AROUND 10 KTS. CONFIDENCE: MEDIUM

THU EVE: VFR BUT THERE IS A CHANCE SHWRS/TSTMS COULD MOVE IN.
CONFIDENCE: LOW

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ROSSI
LONG TERM...JCB
AVIATION...HALBLAUB
Hazardous weather outlook, May 22, 12:10 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
110 AM CDT THU MAY 22 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
230615-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
110 AM CDT THU MAY 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS WILL RUMBLE ACROSS PARTS OF THE OUTLOOK
AREA THE REST OF THE NIGHT. NO SEVERE THUNDERSTORMS WILL OCCUR.
HOWEVER...THERE IS POTENTIAL FOR STRONG STORMS OVER NORTH-CENTRAL
KANSAS...WHERE SMALL HAIL AND GUSTS TO AROUND 50 MPH ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS MOST OF THE
OUTLOOK AREA THROUGH NEXT TUESDAY. STRONG THUNDERSTORMS ARE
POSSIBLE...ESPECIALLY EACH AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THE REST OF THE NIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB

In the hours before

Special weather statement, May 21, 10:03 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1103 PM CDT WED MAY 21 2014

KSZ005-017-NEZ082-083-220515-
PHILLIPS-ROOKS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON...
CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...ORLEANS
1103 PM CDT WED MAY 21 2014

...THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE WEST AND
SOUTHWEST...

AT OF 1100 PM CDT...STRONG TO SEVERE THUNDERSTORMS WERE NOTED
OVER PORTIONS OF NORTHWEST KANSAS...QUICKLY MOVING TO THE EAST AND
NORTHEAST. AT ITS CURRENT SPEED AND TRACK...THIS THUNDERSTORM
ACTIVITY...IF IT HOLDS TOGETHER...WILL LIKELY IMPACT ROOKS AND
PHILLIPS COUNTIES IN NORTH CENTRAL KANSAS...AND FURNAS AND HARLAN
COUNTIES IN SOUTH CENTRAL NEBRASKA MOST LIKELY BETWEEN 1130 AND
MIDNIGHT. IF AND WHEN THIS THUNDERSTORM ACTIVITY REACHES THE
AREA...RESIDENTS WILL NEED TO BE PREPARED FOR STRONG THUNDERSTORM
WIND GUSTS...FREQUENT CLOUD TO GROUND LIGHTNING...AND PERHAPS
LARGE HAIL.

BRYANT
Special weather statement, May 21, 10:50 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1150 PM CDT WED MAY 21 2014

KSZ005-017-NEZ082-083-220530-
PHILLIPS KS-ROOKS KS-HARLAN NE-FURNAS NE-
1150 PM CDT WED MAY 21 2014

...SIGNIFICANT WEATHER ADVISORY FOR PHILLIPS...ROOKS...SOUTHERN
HARLAN AND FURNAS COUNTIES UNTIL 1230 AM CDT...

AT 1149 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF NORTON
TO NEAR CALVERT TO 7 MILES SOUTH OF LOGAN TO 9 MILES SOUTHWEST OF
PALCO...AND MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILLIPSBURG...PLAINVILLE...STOCKTON...ALMA...CAMBRIDGE...OXFORD...
BEAVER CITY...LOGAN...ORLEANS...PALCO...STAMFORD...LONG ISLAND...
PRAIRIE VIEW...DAMAR...ZURICH...GLADE...WILSONVILLE...HUNTLEY...SPEED
AND HENDLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3914 9960 4000 9963 4000 10015 4029 10020
      4030 10019 4023 9925 3913 9924
TIME...MOT...LOC 0449Z 225DEG 35KT 3991 9997 3980 9973 3956 9962 3914
9966

BRYANT
Special weather statement, May 21, 11:32 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1232 AM CDT THU MAY 22 2014

KSZ005-017-NEZ082-083-220645-
PHILLIPS-ROOKS-FURNAS-HARLAN-
INCLUDING THE CITIES OF...PHILLIPSBURG...PLAINVILLE...STOCKTON...
CAMBRIDGE...ARAPAHOE...OXFORD...BEAVER CITY...ALMA...ORLEANS
1232 AM CDT THU MAY 22 2014

THUNDERSTORMS...WILL CONTINUE OVER THE AREA THROUGH 145 AM CDT.
BRIEF WIND GUSTS TO AROUND 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...PERIODIC SMALL HAIL AND LOCALLY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS ACTIVITY AS IT MOVES THROUGH THE AREA.

BRYANT
Special weather statement, May 21, 11:55 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
1255 AM CDT THU MAY 22 2014

KSZ006-018-220645-
OSBORNE KS-SMITH KS-
1255 AM CDT THU MAY 22 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMITH AND OSBORNE COUNTIES UNTIL
145 AM CDT...

AT 1255 AM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES NORTH OF AGRA TO 6
MILES SOUTHEAST OF KIRWIN TO NEAR NATOMA...AND MOVING EAST AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
SMITH CENTER...OSBORNE...DOWNS...KENSINGTON...NATOMA...LEBANON...
GAYLORD...ALTON...PORTIS...ATHOL...HARLAN...CEDAR AND BELLAIRE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THESE
STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3999 9905 3999 9852 3913 9849 3913 9903
TIME...MOT...LOC 0555Z 264DEG 27KT 3991 9916 3958 9907 3916 9906

BRYANT

The radar

The Grand Island radar (KUEX), 130 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Osborne

When
May 22, 12:36 AM CST
Where
Osborne County, 10.3 mi SE of Covert
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.170, -98.690

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510484.